Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

131 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have alopecia areata in beard region and increasing. Steroid injections didn't help. Taking betnesol injection

Answered by
Dr.
Dr. Kalpana Pathak

Dermatologist

Practicing since :2006

Answered : 2015 Questions

default
Posted on Thu, 17 Oct 2013 in Hair Loss
Question: hi i have alopecia areata in beard region for past 9-10 months. it starts from 1 -2 patches but now it is increasing at a very severe rate. i have lost most of the chin beard. i have taken steroids injections around 6-7 times but with no effect. i have also some hair on eyebrow but it is coming back after taking injection but the beard patches are ever increasing. all my test are normal and presently i am taking betnesol forte 5 mg twice a week . i have taken it for 2 weeks now. pl help in treatment as nothing is working on beard.
doctor
Answered by Dr. Kalpana Pathak 36 minutes later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Hi,
Thanks for writing to us.
I can understand your concern as alopecia areata can be cosmetically unpleasant.
So you have alopecia areata of eyebrows and beard area not responding to intralesional steroid alone and that is why oral XXXXXXX pulse therapy with betnesol was started.
Had you visited my clinic I would have started you on
1)oral levamisole 150 mg( tablet dicaris) on two consecutive days in a week( say Monday, Tuesday)
2)oral betnesol forte, according to body weight. Continue with 5 mg on two consecutive days( say Thursday Friday). Steroids yield best results when taken in morning and should be taken after breakfast.
3) topically apply minoxidil solution 5 percent two times in a day and steroid salicylic acid solution( topisal) in night.

Please follow these suggestions atleast for a month and get back for follow up to me. Do not expect immediate results. Hair growth usually begins in patches as fine discoloured hair which later on gains thickness and color. Do not stress yourself or panic. You will definitely have response. Steroids would induce hair growth and prevent progression of lesion.
Also please remain under your doctor's follow up. Once good response is achieved, steroids should not be stopped abruptly rather tapered gradually. Please keep this in mind while discontinuing the treamtent.
Hope this helped.
Take care


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kalpana Pathak 11 hours later
hi doctor, i have few questions.

I would like to tell you that i have taken dicaris (twice weekly) earlier for about 3-4 months but there was no effect. so should i continue it again with betnesol ?
Also, i have been prescribed 4 mg of betnesol forte twice weekly. my weight is 61 kgs and height 5 ft 11 inch. So should i increase the dose to 5 mg or not?
Further if there is any particular diet to be taken or anything to be avoided like alcohol? Also, i am applying amexidil 5% so should i continue with it?

Thanks & Regards
doctor
Answered by Dr. Kalpana Pathak 6 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Hi,
Thanks for writing back.
1) Dicaris or levamisole is an immunomodulator. Alopecia areata is an autoimmune ds that is one's own immunity acts against self. So levamisole is added to modify the same. Now this drug alone may not offer much result. Hence combine it with steroid.
2) Going by your weight, ideal dose for you is 12 mg/week ie 6 mg on two consecutive days. So definitely you should increase the dose, if not 6 mg atleast 5. Only precaution is to take it in morning after breakfast. Also it should be taken under doctor's supervision. Another caution is tapering the dose. ideally steroids are reduce by 0.5 mg to 1 mg per week once response is achieved.
3) no diet changes are required. Alcohol has no correlation to same. But definitely a healthy nutritious diet would help. Please continue with amexidil and as advised topisal also( follow the prescription in my previous post)

Hope this helped.
Take care

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kalpana Pathak 18 hours later
thanks doctor. one more thing i like to ask is that how long i have to take these medicines and how long it will take to notice some improvement as mine is extensive case of alopecia. Earlier there were patches in beard but now its like beard in patches. But i hope this is not permanent situation. So Pl let me know the turnaround time so as to start living normal life.

Regards
doctor
Answered by Dr. Kalpana Pathak 23 hours later
Brief Answer:
Please read a detailed answer below

Detailed Answer:
Hi XXXXXXX
These medicines can be continued safely for four to five months. So please continue with the same. The only caution is taking oral steroids after break fast and not stop them abruptly.
Steroid and dicaris together will promote hair growth and prevent progression of disease as well. Also continue with topical minoxidil and steroid salicylic acid solution( topisal is a potent steroid use it in small quantity for two to three weeks then shift to milder one like diprovate s lotion)
Please be stress free and be patient as well as compliant with treatment. At least two to three mnoths time is required for response
Also remain under your doctor's follow up.

Hope this helped.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Kalpana Pathak 10 hours later
thanks doc..my last to question to you is can i take intralesional injections in between during the course of these medicines or should i discontinue taking it as it is not doing any good..

Regards
doctor
Answered by Dr. Kalpana Pathak 15 hours later
Brief Answer:
Do not take intralesional steroid.

Detailed Answer:
Hi XXXXXXX
Thanks for writing track.
Right now as you are on oral steroids and topical steroids, there is no point taking intralesional steroid. You may discontinue its use. Just continue with oral steroids and topical medicines atleast for two months and then depending on response we may modify the treatment.
Hope this helped.
Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Alopecia

doctor1 MD

Hi.. I m 20 yr old young girl.. I am having severe hair loss from this june .. My hair were already low in quantity nd quality too.. And now this hair fall is making me more sad.. Plz help me out.,..i m at the verge of getting bald.. Plz help.. Thank you..

doctor1 MD

I am hypothyroid but my thyroid is stable. My medication was increased slowly over a 2 month period and my symptoms are finally diminishing after years of struggling with problems. My hair is falling out, though like it did when my thyroid was not balanced. Is it possible that I m shedding due to something else like psychotropic medications etc.? I ve been taking them for years and never had a problem until my thyroid became abnormal. I am 45 and my menses is normal and regular. I am losing at least 3 times more hair than normal for me. I am graying and color my hair but have been doing it for years and this hair loss seemed to come all of a sudden and started before I had a color treatment. I m lost. Is it true that there is a 3 year shedding and loss period.

doctor1 MD

Hi, I m suffering from hair loss and almost zero growth from past 3- 4 years. I had been to doctor regarding the same, he suggested me to use Germane Scalp Wash shampoo, and 1 gel also. He says I m suffering from Iron deficiency and for that too, he gave me iron tablets, but above all these, there is no much hair growth observed, I feel very very insecure. Can you please suggest me a medicine for hair growth?

doctor1 MD

i was diagnosed with still's disease 5 years ago. i was 17 back then. i got a year-long course of medication including prednisone and methotrexate. after the year had finished, the disease was totally gone! five months ago, i started to feel pain in my scalp whenever i touch it, and i started to note severe hair loss! i called the doctor and he said that we have to go through that course of medication again!! to be honest, i don't think i can bear taking methotrexate again!! if you can help me stop the hair loss without taking that medication, i would really appreciate it! plz help!

doctor1 MD

Hello Doc, I am having small to medium bald patches on vertex to front elevated side of scalp and few towards back. This is there since pas 5 months, for sometime they dissapear and now i had close cut and they reappeared back, when closely...

doctor1 MD

Sir I am suffering hair fall & severe head loss at middle of head. I consulted skin specialist who prescribed minoxidil solution 2% ;finaster idea 1 mg. But due to mild elevation in SGPT he told to apply minoxidil. I am trying for next baby; is...

doctor1 MD

Hello Doc, I am writing this to my previous interaction with you sometime before. I contacted you with regards to the problem to my hair, I had bald patches all over my head and later you have given me an answer. your last answer "I have reviewed...